Refeeding Syndrome

Refeeding syndrome refers to a severe, life-threatening drop of blood phosphate, potassium, magnesium and vitamin B1 (thiamin) levels after intravenous glucose injection to individuals who were starving for a prolonged period [1]. Chronic alcoholics and individuals who suffer from anorexia nervosa are commonly at risk. Refeeding syndrome can also develop after insulin injection in individuals with poorly treated diabetes.

In all above cases, a quick movement of glucose from the blood into the cells is followed by a quick movement of phosphate, potassium, magnesium and thiamin into the cells, which results in a blood drop of the mentioned nutrients. Symptoms may include weakness, muscle cramps or paralysis, tingling and seizures. The syndrome is prevented or treated by including the mentioned nutrients into the refeeding infusion solution [1].

Related:

  1. Mehanna HM et al, 2008, Refeeding syndrome: what it is, and how to prevent and treat it  PubMed Central

Leave a Reply

Your email address will not be published. Required fields are marked *

SUGARS

POLYOLS

OLIGOSACCHARIDES

POLYSACCHARIDES

DIETARY FIBER

ALCOHOL PROPERTIES

ALCOHOL EFFECTS

EXCESSIVE DRINKING

ALCOHOL TESTS